Aa
Aa
A
A
A
Close
Avatar universal

Too Many Meds?

I have stenonis of the lumbar and cervical spine as well as LDDD. (Lumber degenerative disorder.....)
I am taking 300mg of trazadone to sleep (and for depression, plus 40 mg of Prozac), Neurontin 900 mg for back and joint pain and was give a script for two weeks of hydrocodone 7.5/350 for pain and to prepare my brain for methadone.

I am still in pain and very confused, blurred vision, uncoordinated and very, very drowsy and lethargic.  I will stop taking the hydrocodone and am assuming the neurotin AFTER I begin the methadone.  Is all of this (not to include methadone) what is making me so drowsy, lethargic, etc?

Thank you most Sincerely.

gnatelee
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
To 'myself' ~ Yes, all of those medications are going to cause a lot of side effects !
Helpful - 0
Avatar universal
I have degenerative disc disease and have had 3 back surgeries now, and I was also taking Trazadone to sleep, 150 mg a night, and it did a good job of allowing me to sleep, but there was definitely a drowsyness side effect each morning, especially if I took it too late at night. Unfortunately for me, after my last back surgery, I had to stop taking the trazadone because I was sleeping too good. Let me clarify that. Because I would sleep so soundly on trazadone, I would not move at all, all night, and I would wake up so stiff and sore that I would waste away half of the day waiting on the pain relievers to take effect. It took me a year and a half to get to the point of being able to sleep half way decently, but I no longer wake up sore, unless I forget to take my morphine of course.
I was also taking 900mg of neurontin 3 times a day for headaches, not for back pain. The neurontin was definitely making me drowsy until I got used to it, but that took quite some time. It did also give me blurry vision at times, and I thought it was something else, until I quit taking it. It did help to prevent my migraine headaches, but after taking it for over 6 or 7 years, I finally weaned myself off of it, and now I no longer take it at all. It never did do anything to stop the pain, it only dropped the frequency of the headaches. I feel a lot more alert now as well. I believe the neurontin was keeping me in a fog most of the time, and I had just gotten used to it. My memory was lousy as well, and now I'm able to recall so much more than I could when I was on the neurontin.
As for the Methadone, I was once prescribed that to replace the Morphine I was on, because of concerns that I would become addicted to the morphine. However, the methadone was 10 times less effective on the pain and made me 10 times as drowsy. I couldn't stay awake at all. I was not impressed with methadone at all. I'm now back on the morphine, and it is doing a good job of keeping my pain under control. If I miss a dose, believe me, I know it! It's been 20 months since my last back surgery, and it looks like the pain is here to stay, but as long as I can get the morphine to control it, I'm considering myself lucky.
As for the prozac, I'm not familiar with that, I've never used it.
The hydrocodone I used before I was prescribed the morphine, and it didn't do anything for me at all, except make me itch like crazy.
Good luck to you, I hope your doctors can help you get through this without surgery. That should be used only as a last resort. I'm now fused at C6/C7, and from T10 all the was through S1 because of my degenerative disc disease. I also lost control of my bladder and bowels after the second surgery, and the 3rd didn't restore it. So if I had known then what I know now, I would have tried every other option there was before I would have the surgery. I pray you have better luck than I did.
Helpful - 0
Avatar universal
Hey ~ thanks for your response.

Surgery is definately OUT of the picture, even though, I suppose at some juncture I will HAVE to have the surgery to slow the progression of the stenosis both in the lumbar and the cervical areas of my spine.  I am 45.  My father had the surgery for the stenosis at around the age of 78,  Within a year he could no longer walk and lost all abilities from the waist down, like you.  Thus, I will not jump at surgery until it is the last resort; I shall keep taking the melange of meds that my doctor prescribes.  I trust her and see her every two weeks.

Good Luck to You, CaddyMan.  You have a strong conviction and I hope the best for you. I hope you have excellent care and have family members that love you.  I have no family and am just winging it by myself.

Cathy
Helpful - 0
Have an Answer?

You are reading content posted in the Degenerative Diseases Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Tips and moves to ease backaches
How to bounce back fast from an ankle sprain - and stay pain free.
Patellofemoral pain and what to do about it.
Herpes sores blister, then burst, scab and heal.